Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Pittsburgh, PA

August 5, 2018Belmont County, Ohio; Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2018, 2:10 PM EDT for Belmont County, Ohio; Marshall County, Ohio County, West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 2:10 PM EDT (18:10 UTC)
Expired
Aug 5, 2018, 4:15 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Belmont County, OH, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:30 PM EDTFLASH FLOOD1 Ne Benwood, WVBOGGS RUN ROAD CLOSED DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WGUS51 KPBZ 051810
FFWPBZ
OHC013-WVC051-069-052015-
/O.NEW.KPBZ.FF.W.0059.180805T1810Z-180805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
210 PM EDT SUN AUG 5 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Belmont County in east central Ohio...
  Southwestern Ohio County in northern West Virginia...
  North central Marshall County in northern West Virginia...

* Until 415 PM EDT.

* At 209 PM EDT, radar indicated thunderstorms producing torrential 
  rain in the warned area, particularly near Bellaire. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 and a half inches of rain has 
                        fallen in the past hour. 

  ADDITIONAL RAINFALL...Up to 1 inch is possible through 230 PM.

* Some locations that may experience flooding include...
  Wheeling...                       Bellaire...
  Bethlehem...                      Triadelphia...
  Bridgeport...                     Benwood...
  Brookside...                      Elm Grove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Act quickly and move to higher ground now.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4001 8079 4007 8077 4005 8060 3998 8061

$$

Bookbinder
2 follow-up statements
298 
WGUS71 KPBZ 051846
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
246 PM EDT SUN AUG 5 2018

OHC013-WVC051-069-052015-
/O.CON.KPBZ.FF.W.0059.000000T0000Z-180805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Ohio WV-Marshall WV-
246 PM EDT SUN AUG 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
EAST CENTRAL BELMONT...SOUTHWESTERN OHIO AND NORTH CENTRAL MARSHALL
COUNTIES...

At 246 PM EDT, radar indicated that light rain remained over the 
warning area.  Runoff from earlier heavy rain will continue to cause 
flash flooding. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 1.5 inch.

ADDITIONAL RAINFALL...Up to 0.25 inch.

Some locations that may experience flooding include...
Wheeling...                       Bellaire...
Bethlehem...                      Triadelphia...
Bridgeport...                     Benwood...
Brookside...                      Elm Grove...

This includes the following highways...
  Interstate 70 in Ohio near mile marker 224.
  Interstate 70 in West Virginia between mile markers 4 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Act quickly and move to higher ground now.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4001 8079 4007 8077 4005 8060 3998 8061

$$

CL
331 
WGUS71 KPBZ 052009
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
409 PM EDT SUN AUG 5 2018

OHC013-WVC051-069-052019-
/O.EXP.KPBZ.FF.W.0059.000000T0000Z-180805T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Ohio WV-Marshall WV-
409 PM EDT SUN AUG 5 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL BELMONT...SOUTHWESTERN
OHIO AND NORTH CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 415 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4001 8079 4007 8077 4005 8060 3998 8061

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:41 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 5, 1:41 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
141 PM EDT Sun Aug 5 2018

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
Scattered afternoon and early evening showers and storms are
expected today and Monday, with otherwise hot and humid
conditions prevailing. Seasonable warmth and humidity will be
interrupted by likely storms with a Tuesday cold frontal
approach.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With early afternoon update, primary change was to add slight
chance pops in all locations slightly sooner than the previous
forecast, considering isolated showers and thunderstorms have
already developed at this time. Previous discussion follows.

12Z KPIT sounding shows steep low level lapse rates beneath a
narrow warm and very dry nose centered around 750mb. Strong
surface heating should allow any boundary layer inhibition to be
overcome once temperatures break 80 degrees, which should lead
to fairly widespread Cu development beneath the aforementioned
mid level inversion.

The big question is whether sufficient forcing exists for deep
moist convection this afternoon/early evening given the large
low-mid level cul present in the 12Z height field analysis.
Given the "ready and waiting" sounding present this morning, and
despite the erratic/weak vertical wind profile, feel the
isolated chances mention by the previous forecast are warranted.
Pulse slow/erratic moving storm motion can be expected, but
given the very large theta-e lapse rates, any "beefy" storm with
even modest updraft longevity could produce microbursts given
the available dry air present aloft.

Otherwise, an uncomfortable afternoon ahead with upper 80s max
temps looking kosher, yielding heat indices into the low 90s
and almost no wind to speak of.

Bookbinder

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A shortwave trough ploughing across the Nrn Plains and Wrn
Great Lakes today is progged to shunt the aforementioned
shortwave ridge eastward on Monday. This scenario should support
isolated afternoon convection once again with persistent
inhibition from warm mid levels and an overall lack of immediate
forcing. Rain chances will then slowly increase Monday night
with the approach of the main trough and associated cold front,
which is likely to generate showers and storms on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Ern CONUS troughing is then forecast to maintain daily/periodic
rain chances and near average temperature into the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

Convective temperatures breached easily this afternoon, and
shower/thunderstorm coverage growing quickly. As of 18Z, the
PIT-HLG corridor has the most activity although airports
themselves remain dry. This could change here and eslewhere,
with isolated microbursts, occasional lightning and brief IFR
restrictions to visibility in heavy rain in the strongest
storms.

Otherwise, VFR conditions expected with caveats for pre-dawn
fog, in and around river valleys (BVI, DUJ in particular).

OUTLOOK...
The next chance for general restrictions is likely with a Tuesday
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 5, 3:17 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Sun Aug 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 5, 1:44 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
144 PM EDT SUN AUG 5 2018

WVZ001-051800-
Hancock-
144 PM EDT SUN AUG 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL HANCOCK COUNTY...

At 144 PM EDT, a strong thunderstorm was located over New Cumberland,
or near Weirton, moving east at 15 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

This storm will remain over mainly rural areas of east central
Hancock County.

LAT...LON 4047 8059 4053 8059 4052 8052 4045 8052
TIME...MOT...LOC 1744Z 276DEG 11KT 4050 8055

Bookbinder

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:51 PM EDTSevere Thunderstorm WarningPBZBelmont39 min
Aug 5, 1:44 PM EDTSpecial Weather StatementPBZHancock16 min

Nearby

Flash Flood Warnings in West Virginia, 2018Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.